Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protein supplements
Jul 8, 2004

Hi Nelson, I'm 53, HIV poz for over 15 yrs, doing well on meds--Viracept,Zerit, Epivir. I've had some lipodystrophy that made my legs skinnier, lost butt flesh, and added neck fat. I go regularly to the gym where I lift weights (moderate amounts) and do some warm up cardio. My body type tends to tall and thin, I'm 6'1", 168 lbs. I really would like to add some muscle, but my gym activities have not had that effect. I get better definition, and somewhat stronger, but no extra muscle bulk. My doctor suggested maybe I should take a protein supplement. Can you recommend one, or do you have an alternative suggestion? By the way, I also use androgel which has stopped the slide in my testosterone, and take lipitor to keep my cholesterol in line. Basically I'm doing well with all this, I just would like to gain some muscle.

Response from Mr. Vergel

Get any whey protein on sale if you can tolerate whey (I get explosive diarrhea). If you are intolerant to whey, you may want to try egg white powders (or egg beaters) with fruit and ice. It takes great. I buy frozen fruit and add it to the protein with rice milk in the blender. Also, eat more nuts, cheese, and lean meats.

Talk to your doctor about the problems that Zerit may cause when it comes to subcutaneous fat loss, neuropathy, fatty liver, lactic acidosis, and others. Many patients have switched to Viread or Ziagen. If Viracept is giving you a lot of diarrhea and you can not absorb your food, you may want to talk to your doctor about another protease (except Crixivan).

Since you are taking Lipitor, make sure you take 100 mg a day of Coenzyme Q-10 since it is well known that Lipitor reduces it and it may create muscle weakness problems. I would also add a comprehensive multivitamin like SuperNutrition Easy Swallow Multi Pak. You can visit hosutonbuyersclub.com for more info on those products.

Thanks and good luck

nelson



Previous
Which medication is causing fat accumulation on upper neck?
Next
Built to Survive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement